Alert archive / Florida / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 20, NWS Tallahassee, FL

February 22, 1998Jefferson County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Feb 22, 1998, 10:26 AM EST for Jefferson County, Florida. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 22, 1998, 10:26 AM EST (15:26 UTC)
Expired
Feb 22, 1998, 11:10 AM EST
In force
44 min
Issued by
NWS Tallahassee, FL
Area
Whole counties

County Jefferson County, FL

The radar

The Tallahassee radar (KTLH), 41 km from the middle of the area, began a volume at 15:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 22, 10:40 AM ESTThunderstorm WindLloyd, FLTrees blown down onto State Highway 90 east of Lloyd.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 22, 8:30 AM ESTTornado WatchSPC6 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 3.4 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 1998-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 1998-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 538 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1352 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
538 m²/s²
0-3 km storm-relative helicity
683 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTLH 221526 RRA
SVRTLH
FLC065-221610-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1026 AM EST SUN FEB 22 1998

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE FL HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1110 AM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTHERN FLORIDA

   ...JEFFERSON COUNTY

AT 1022 AM EST... DOPPLER RADAR AT TALLAHASSEE INDICATED A
LINE OF SEVERE THUNDERSTORMS MOVING NORTHEAST AT 50 MPH. THIS LINE
OF STORMS HAS PRODUCED DIME SIZED HAIL IN TALLAHASSEE...AND HAS A
HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS.

SOME LOCATIONS IN THE PATH OF THIS STORM ARE...
WACISSA                   BY 1025 AM EST
LAMONT                    BY 1030 AM EST
MONTICELLO                BY 1040 AM EST
AUCILLA                   BY 1045 AM EST
ASHVILLE                  BY 1055 AM EST

IF YOU ARE CAUGHT OUTSIDE... SEEK REFUGE FROM THE STORM IN A
STRONG BUILDING. BOATERS ON AREA LAKES SHOULD TAKE SHELTER.
DAMAGING WIND... LARGE HAIL... VERY HEAVY RAIN... AND DANGEROUS
LIGHTNING ARE ALL LIKELY. DO NOT SEEK SHELTER UNDER TREES OR OTHER
ISOLATED TALL OBJECTS. THESE ATTRACT LIGHTNING. DO NOT DRIVE INTO
AREAS WHEJRE WATER COVERS THE ROAD.

A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA...REMEMBER THAT
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE ADVANCE
WARNING.

&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 22, 9:48 AM EST, 38 minutes earlier.

Area forecast discussion, Feb 22, 9:48 AM EST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
948 AM EST SUN FEB 22 1998

SVR WX A LTL FASTER THAN XPCTD BUT OCCURRING AS ADVERTISED.
STRONGEST STROMS CONT ALONG GULF COASTAL STATES WITH GREATEST
INSTABILITY. SATL SHOWS CLASSIC COMMA SHAPED PTTRN WITH BACK EDGE
ALREADY ACROSS LA.

13

In the hours before

Special weather statement, Feb 22, 6:09 AM EST, 4 hours 17 minutes before
ALZ065>069-FLZ007-009>015-017>019-026>029-034-039-GAZ121>131-
142>148-155>161-GMZ750-755-770-775-221245-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
609 AM EST SUN FEB 22 1998

...A FLOOD WATCH IS IN EFFECT THIS AFTERNOON AND EVENING FOR
DIXIE...LAFAYETTE...AND MADISON COUNTIES OF THE BIG BEND...

THERE IS A SLIGHT RISK OF SEVERE WEATHER ACROSS SOUTHEAST
ALABAMA...SOUTHWEST AND SOUTH CENTRAL GEORGIA...THE FLORIDA
PANHANDLE AND THE FLORIDA BIG BEND TODAY AND TONIGHT.

A STRENGTHENING LOW PRESSURE SYSTEM IN THE WESTERN GULF OF MEXICO
WILL TRACK EASTWARD TODAY ALONG THE GULF COASTAL STATES. AS THE LOW
APPROACHES A WARM FRONT WILL MOVE NORTHWARD ACROSS THE AREA
SPREADING WARM MOIST AND UNSTABLE AIR ACROSS OUR AREA. THE WIND
PROFILE IN THE ATMOSPHERE WILL BE FAVORABLE FOR THE DEVELOPMENT OF
SEVERE THUNDERSTORMS AND POSSIBLE TORNADIC DEVELOPMENT LATER THIS
AFTERNOON.

WEATHER WATCHES WILL LIKELY BE ISSUED ACROSS PORTIONS OF ALABAMA...
GEORGIA AND FLORIDA LATER TODAY.  SPOTTERS SHOULD BE PREPARED FOR
ACTIVATION LATER TODAY.

IN ADDITION...UP TO TWO INCHES OF RAIN WILL BE POSSIBLE ACROSS OUR
AREA TODAY PUSHING SOME LOCAL RIVERS BACK ABOVE FLOOD STAGE AND
CAUSING MORE EXTENSIVE FLOODING OF THOSE RIVERS ALREADY ABOVE FLOOD
STAGE.

FOR ADDITIONAL WEATHER INFORMATION...CONTACT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE ON THE WORLD WIDE WEB AT HTTP://WWW.NWS.FSU.
EDU/
Special weather statement, Feb 22, 6:09 AM EST, 4 hours 17 minutes before
ALZ065>069-FLZ007-009>015-017>019-026>029-034-039-GAZ121>131-
142>148-155>161-GMZ750-755-770-775-221245-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
609 AM EST SUN FEB 22 1998

...A FLOOD WATCH IS IN EFFECT THIS AFTERNOON AND EVENING FOR
DIXIE...LAFAYETTE...AND MADISON COUNTIES OF THE BIG BEND...

THERE IS A SLIGHT RISK OF SEVERE WEATHER ACROSS SOUTHEAST
ALABAMA...SOUTHWEST AND SOUTH CENTRAL GEORGIA...THE FLORIDA
PANHANDLE AND THE FLORIDA BIG BEND TODAY AND TONIGHT.

A STRENGTHENING LOW PRESSURE SYSTEM IN THE WESTERN GULF OF MEXICO
WILL TRACK EASTWARD TODAY ALONG THE GULF COASTAL STATES. AS THE LOW
APPROACHES A WARM FRONT WILL MOVE NORTHWARD ACROSS THE AREA
SPREADING WARM MOIST AND UNSTABLE AIR ACROSS OUR AREA. THE WIND
PROFILE IN THE ATMOSPHERE WILL BE FAVORABLE FOR THE DEVELOPMENT OF
SEVERE THUNDERSTORMS AND POSSIBLE TORNADIC DEVELOPMENT LATER THIS
AFTERNOON.

WEATHER WATCHES WILL LIKELY BE ISSUED ACROSS PORTIONS OF ALABAMA...
GEORGIA AND FLORIDA LATER TODAY.  SPOTTERS SHOULD BE PREPARED FOR
ACTIVATION LATER TODAY.

IN ADDITION...UP TO TWO INCHES OF RAIN WILL BE POSSIBLE ACROSS OUR
AREA TODAY PUSHING SOME LOCAL RIVERS BACK ABOVE FLOOD STAGE AND
CAUSING MORE EXTENSIVE FLOODING OF THOSE RIVERS ALREADY ABOVE FLOOD
STAGE.

FOR ADDITIONAL WEATHER INFORMATION...CONTACT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE ON THE WORLD WIDE WEB AT HTTP://WWW.NWS.FSU.
EDU/

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 8:44 AM ESTSevere Thunderstorm WarningTAEBay61 min
Feb 22, 8:44 AM ESTSevere Thunderstorm WarningTAEGulf61 min
Feb 22, 9:06 AM ESTSevere Thunderstorm WarningTAEFranklin54 min
Feb 22, 9:40 AM ESTSevere Thunderstorm WarningTAELiberty60 min
Feb 22, 9:50 AM ESTSevere Thunderstorm WarningTAEWakulla60 min
Feb 22, 9:54 AM ESTSevere Thunderstorm WarningTAELeon61 min
Feb 22, 10:32 AM ESTSevere Thunderstorm WarningTAETaylor48 min
Feb 22, 10:42 AM ESTSevere Thunderstorm WarningTAEMadison63 min
Feb 22, 10:56 AM ESTSevere Thunderstorm WarningTAELafayette94 min
Feb 22, 11:50 AM ESTSevere Thunderstorm WarningTAEDixie55 min
Feb 22, 11:50 AM ESTSevere Thunderstorm WarningTAEDixie45 min

Nearby

Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.